Are ADHD Meds Stunting My Son's Growth?

Q:

"Our son has taken ADHD medication for a few years. He’s small for his age, and I read that ADHD medication may stunt growth. Should I take him off the meds?"

A:

Studies regarding the effect of stimulant medications on growth are inconsistent.

The general conclusion is that some children are an inch or so shorter than their growth curves suggest they should be. These studies find that, by adulthood, there is no apparent difference.

I would discuss your concerns with your son’s physician and review his growth chart. Perhaps you’ll discover that he’s always been small for his age. You should be concerned only if he has dropped below his usual growth curve. If so, his physician should explore why.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018